Louisiana, 2016

Hail and Damaging Wind in Louisiana, April 13, 2016

April 13, 2016 · NWS LIX · 4 events in 3 counties and zones

A complex of thunderstorms moved across southeast Louisiana and the northern Gulf of Mexico during the morning hours of the 13th. Several reports of severe weather were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A complex of thunderstorms moved across southeast Louisiana and the northern Gulf of Mexico during the morning hours of the 13th. Several reports of severe weather were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Apr 13, 2:46 AM CST, 2 hours 24 minutes earlier.

Area forecast discussion, Apr 13, 2:46 AM CST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
346 AM CDT WED APR 13 2016

.SYNOPSIS...

UPPER LOW NEAR AMARILLO TEXAS EARLY THIS MORNING. SURFACE LOW JUST
OFF THE TEXAS COAST NEAR HOUSTON. A PROGRESSIVE CONVECTIVE COMPLEX
IS MOVING ACROSS THE HOUSTON AREA AT 3 AM. SOME ISOLATED
CONVECTION HAS DEVELOPED OVER SOUTHWEST LOUISIANA AND COULD AFFECT
SOUTHEAST LOUISIANA PRIOR TO SUNRISE. TEMPERATURES GENERALLY IN
THE 60S THIS MORNING WITH DEW POINTS IN THE LOWER AND MIDDLE 60S.

&&

.SHORT TERM...

MAIN FORECAST ISSUE IS SEVERE AND HEAVY RAIN THREAT OVER THE NEXT
48 HOURS OR SO.

CONVECTION NEAR THE HOUSTON AREA IS FORECAST TO CONTINUE MOVING
EASTWARD TODAY...REMAINING PROGRESSIVE...LIMITING TRAINING. HRRR
DEPICTS THIS PRETTY WELL WITH CONVECTION GENERALLY IN OUR EASTERN
COASTAL WATERS EXITING THE AREA AT 21Z. PRECIPITABLE WATER VALUES
WERE NEAR 1.3 INCHES ON 00Z LIX SOUNDING AND SHOULD BRIEFLY
INCREASE TO ABOUT 1.75 INCHES AROUND MIDDAY. WHILE WET BULB ZERO
LEVELS WERE NEAR IDEAL FOR HAIL LAST NIGHT NEAR 9K FEET...THESE
LEVELS RISE TO NEAR 12K FEET BY THIS AFTERNOON...DECREASING HAIL
THREAT SOMEWHAT. AIRMASS SHOULD BE FAIRLY WELL WORKED OVER WITH
THE PASSAGE OF THE CURRENT CONVECTIVE COMPLEX...LIMITING OVERNIGHT
REDEVELOPMENT. WIDESPREAD RAIN AMOUNTS NEAR 2 INCHES...LOCALLY
HEAVIER...LOOK REASONABLE SOUTH OF LAKE PONTCHARTRAIN TODAY. MUCH
OF THIS AREA MISSED OUT ON HEAVY RAINFALL YESTERDAY AND SHOULD
TOLERATE THAT MUCH RAIN UNLESS IT FALLS IN AN EXTREMELY SHORT
PERIOD...LESS THAN AN HOUR. AT PRESENT...NOT PLANNING ON A FLASH
FLOOD WATCH. IF SCENARIO LOOKS LIKE IT WILL CHANGE FROM WHAT IS
DEPICTED...WE MAY STILL NEED TO PUT ONE OUT LATER THIS MORNING.
WILL MENTION HEAVY RAIN IN GRIDS AND FORECAST THOUGH. PREVIOUS
FORECAST PACKAGE HAD MOST DETAILS ALREADY IN PLACE PRETTY
WELL...SO OTHER THAN HEAVY RAIN MENTION...DID NOT SEE THE NEED FOR
SIGNIFICANT CHANGES.

THE SLOW MOVING UPPER LOW WILL BE NEAR MEMPHIS TOMORROW
AFTERNOON...AND TRIGGER ANOTHER ROUND OF CONVECTION. RAIN AMOUNTS
DO NOT APPEAR TO BE NEARLY AS HEAVY WITH THIS CONVECTION AS
PRECIPITABLE WATER VALUES FALL BACK BELOW 1.5 INCHES...BUT WILL
NEED TO CONTINUE TO MONITOR. INSTABILITY SOMEWHAT BETTER ON
THURSDAY...AND WET BULB ZERO VALUES MORE CONDUCIVE FOR HAIL. SPC
CARRYING MARGINAL THREAT OF SEVERE FOR THURSDAY AND WE CONCUR.

BEYOND TOMORROW...FORECAST CONFIDENCE LOWERS WITH EVENTUAL
MOVEMENT OF UPPER LOW. CURRENTLY...WE EXPECT THE MAIN THRUST OF
PRECIPITATION TO BE TO OUR EAST ON FRIDAY...BUT UPPER LOW WILL BE
CLOSE ENOUGH TO NECESSITATE MENTION OF PRECIPITATION IN THE
FORECAST.

TEMPERATURES...TRENDING TOWARD COOLER GUIDANCE VALUES WITH ALL THE
PRECIPITATION IN THE AREA THROUGH FRIDAY. 35

&&

.LONG TERM...

MODELS STILL STRUGGLING WITH DETAILS OF UPPER LOW AS IT EXITS TO
THE EAST. EVENTUAL SOLUTION IS FOR OUR AREA TO BE UNDER THE RIDGE
PORTION OF WHAT APPEARS TO BE AN OMEGA BLOCK BRIEFLY OVER THE
WEEKEND. PATTERN SHIFTS BACK TO THE WEST EARLY NEXT WEEK. LOW
CONFIDENCE IN ANY ONE SOLUTION...AND HAVE NOT MADE MAJOR CHANGES
TO PREVIOUS FORECAST. 35

&&

.AVIATION...

THIS WILL SOUND LIKE A BROKEN RECORD SOON. SH/TS WILL DEVELOP AND
MOVE EAST THROUGH THE AREA ONCE AGAIN TODAY. SHOULD SEE MOST OF THIS
STARTING BY LATE MORNING THROUGH THE REMAINDER OF THE DAY. WILL SHOW
THIS AS PREVAILING TS GROUPS FOR TERMINALS MAINLY ALONG AND SOUTH OF
I-10/12. CEILINGS WILL ALSO BE AT SEVERAL DIFFERENT LEVELS BREAKING
AND COVERING THROUGHOUT THE DAY. EXPECT MOST TO BE FROM BKN008-015
AND SOME TO BE AT OVC030. CEILINGS SHOULD FALL TO AROUND OVC005
TONIGHT. 17/TE

&&

.MARINE...

SH/TS WILL BE THE BIGGEST CONCERN TODAY THROUGH MUCH OF THE WEEK.
SOME OF THESE COULD BECOME SEVERE TODAY. WINDS AND SEAS WILL BE
HIGHEST NEAR THIS ACTIVITY. THE CURRENT TROUGH AXIS THAT IS SETTLING
OVER THE GULF COAST STATES WILL EVENTUALLY MAKE ITS WAY INTO THE
GULF BY WED. HIGH PRESSURE WILL THEN BEGIN TO RIDGE SOUTHWEST INTO
THE NORTHERN GULF CAUSING A STRONGER GRADIENT FLOW TO SET UP
STARTING THURSDAY NIGHT THROUGH THE WEEKEND. WINDS SHOULD BE EAST AT
15 TO 20 KNOTS BY THURSDAY NIGHT OVER WATERS EAST OF THE MISS RIVER
AND GRADUALLY WORK THEIR WAY WESTWARD INTO THE REMAINING WATERS WEST
OF THE RIVER BY FRIDAY EVENING. WINDS SHOULD EASE BACK SOMEWHAT BY
THE START OF NEXT WEEK. 17/TE

&&

.DECISION SUPPORT...

DSS CODE....GREEN.
DEPLOYED...NONE.
ACTIVATION...NONE.
ACTIVITIES...MINOR RIVER FLOODING. MONITOR CONVECTIVE/HYDROLOGIC
             TRENDS.

DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN  = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE   = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
         VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED WATCH/WARNING/ADVISORY
         ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
         TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED    = FULL ENGAGEMENT FOR MODERATE RISK SVR AND/OR DIRECT
         TROPICAL THREATS; EVENTS OF NATIONAL SIGNIFICANCE

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  70  60  75  58 /  90  70  50  40
BTR  73  62  77  60 / 100  60  60  40
ASD  73  63  76  62 / 100  70  70  50
MSY  74  65  75  64 / 100  70  70  40
GPT  71  64  73  62 / 100  70  70  60
PQL  73  62  74  61 / 100  70  80  70

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Apr 13, 3:29 AM CST, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
429 AM CDT WED APR 13 2016

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-132130-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON LA TO LOWER ATCHAFALAYA RIVER
LA OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON LOUISIANA OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND OUT
20 NM-
COASTAL WATERS FROM PORT FOURCHON LOUISIANA TO LOWER ATCHAFALAYA
RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO
PORT FOURCHON LOUISIANA FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND
LOUISIANA OUT 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-WASHINGTON-ST. TAMMANY-IBERVILLE-
WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-
ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-
UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-
UPPER TERREBONNE-LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
429 AM CDT WED APR 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THIS
EVENING. MANY OF THESE WILL BE STRONG AND CAPABLE OF PRODUCING
SMALL HAIL...WINDS UP TO 40 MPH AND FREQUENT LIGHTNING. THERE IS
A POSSIBILITY THAT A FEW THUNDERSTORMS COULD BECOME SEVERE MAINLY
ALONG AND SOUTH OF THE INTERSTATE 10/12 CORRIDOR. THE MAIN HAZARDS
WITH ANY SEVERITY WOULD BE LARGE HAIL...DAMAGING WINDS AND
CONTINUOUS LIGHTNING.

ALL THUNDERSTORMS WILL PRODUCE VERY HEAVY RAINFALL TODAY. SOME
FLOODING OF LOW LYING AND POOR DRAINAGE AREAS WILL BE POSSIBLE
MAINLY ALONG AND SOUTH OF THE INTERSTATE 10/12 CORRIDOR.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
THROUGH THURSDAY NIGHT WITH AREAS OF HEAVY RAINFALL EXPECTED.
ORGANIZED SEVERE WEATHER IS NOT EXPECTED BUT A FEW THUNDERSTORMS
MAY BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 40 MPH.
THUNDERSTORMS WITH VERY HEAVY RAINFALL MAY REDEVELOP AND MOVE OVER
THE SAME AREAS ACROSS THE OUTLOOK AREA. THIS MAY CAUSE FLOODING OF
LOW LYING AND POOR DRAINAGE AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Apr 13, 4:09 AM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
509 AM CDT WED APR 13 2016

LAZ049-056-057-131045-
ASSUMPTION-ASCENSION-ST. JAMES-
509 AM CDT WED APR 13 2016

...A STRONG THUNDERSTORM WILL AFFECT ASSUMPTION...SOUTHWESTERN ST.
JAMES AND SOUTHWESTERN ASCENSION PARISHES...

AT 509 AM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER BELLE RIVER...
MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
DONALDSONVILLE...NAPOLEONVILLE...BELLE RIVER...PAINCOURTVILLE...PIERRE
PART...BELLE ROSE AND SUPREME.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3000 9126 3000 9124 3003 9121 3006 9111
      3008 9110 3015 9096 2991 9085 2990 9088
      2989 9089 2983 9113 2984 9115 2985 9118
      2986 9120 2990 9121 2992 9123 2993 9123
      2996 9125
TIME...MOT...LOC 1009Z 248DEG 25KT 2992 9123

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Assumption

When
April 13, 5:10 AM CST
Where
Assumption County, Labadieville
Measured
1.75 in hail
Reported by
Public
Coordinates
29.830, -90.970

Received a report of golfball size hail through social media in Labadieville.

Hail, Lafourche

When
April 13, 5:15 AM CST
Where
Lafourche County, 2.74 mi NE of Thibodaux
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
29.830, -90.800

Emergency management reported dime size hail in Chackbay. Event time was estimated from radar.

Hail, Lafourche

When
April 13, 5:15 AM CST
Where
Lafourche County, 3 mi NNE of Thibodaux
Measured
1.5 in hail
Reported by
Social Media
Coordinates
29.840, -90.811

Received a picture of ping pong size hail in Chackbay.

Thunderstorm Wind, Plaquemines

When
April 13, 9:01 AM CST
Where
Plaquemines County, 0.69 mi S of Pt A la Hache
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.570, -89.800

Four utility poles were knocked down and a FEMA trailer was blown over in West Pointe A La Hache.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2016Every state in 2016This day in weather historyWarnings in Louisiana, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 623208, 623209, 623211, 623210.